HomeAnswersMedical GastroenterologyherniaCan iron supplements cause bloating of the stomach?

I started feeling nauseous and noticed a bump right above my belly button. What can it be?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Ajeet Kumar

Medically reviewed by

iCliniq medical review team

Published At March 29, 2021
Reviewed AtJanuary 2, 2024

Patient's Query

Hi doctor,

I had arrhythmia problems last month, and nothing came up in the heart studies. But I started feeling bloated with time, and for the last four weeks, my body temperature is slightly higher (37.3 to 37.4). A couple of days ago, I started feeling nauseous and realized a bump right above my belly button. Can it be a blocked aorta? Or a hernia? Or a tumor? I had an abdominal ultrasound last month, and all came normal, but I did not have that bump at that time. I am worried if it needs urgent intervention. I am taking iron and Vitamin C supplements high dose for the last three weeks because I have iron deficiency.

Answered by Dr. Ajeet Kumar

Hello,

Welcome to icliniq.com.

I can understand your concern and the reason for being anxious about this recently appearing bump in the stomach area for the last few months. Thankfully your heart was clear.

Well, simple things first: The temperature changes in you are due to physiologic variation of the body temperature. They are normal. And this is a subtle bodily response to the environmental changes and to the body's own state of health. Like in exercise, dehydration, the body temperature just rises to a minimum value above its normal value, just to dissipate the heat which is produced in response to these physiological activities.

The picture you attached (attachments removed to protect the patient's identity) is the otherwise normal-looking umbilicus. With a little seemingly bump, maybe a small umbilical hernia. But believe me, it is hard to say even this. I suggest you check for cough impulse. A sign whereby coughing or doing Valsalva maneuver cause swelling to become more prominent. (keep looking at the swelling while you do these two activities). The Valsalva maneuver is performed by behaving as an individual is pooping.

The recent bloating in the stomach seems to be due to just excessive gas in the stomach, which is possibly due to the use of iron recently that you have been taking for iron deficiency. Your symptoms might have worsened in the last three weeks since the time you are using the iron. The iron tablets are notorious for causing a gut upset, namely constipation, abdominal pain, gas, bloating, and black discoloration of the stools. So yes, you may be suffering from the side effect of iron supplements.

I want to know the reason for your iron deficiency?

Do you have excessive bleeding from any site? Any increased menstrual flow or bleeding otherwise?

Do you take sufficient meat weekly?

Have you got some stool testing or any other blood workup for the diagnosis of the underlying reason for the iron-deficiency anemia? I am interested to know that.

Best regards.

Regarding follow up

Follow-up with the above information regarding the iron deficiency anemia.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ajeet Kumar
Dr. Ajeet Kumar

Medical Gastroenterology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Read answers about:

arrhythmiashernia

Ask your health query to a doctor online

Medical Gastroenterology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy